Electronic Journal of Probability

Diffusion Approximation of a Multilocus Model with Assortative Mating

Alison Etheridge and Sophie Lemaire

Full-text: Open access

Abstract

To understand the effect of assortative mating on the genetic evolution of a population, we consider a finite population in which each individual has a type, determined by a sequence of n diallelic loci. We assume that the population evolves according to a Moran model with weak assortative mating, strong recombination and low mutation rates. With an appropriate rescaling of time, we obtain that the evolution of the genotypic frequencies in a large population can be approximated by the evolution of the product of the allelic frequencies at each locus, and the vector of the allelic frequencies is approximately governed by a diffusion. The same diffusion limit can be obtained for a multilocus model of a diploid population subject to selection. We present some features of the limiting diffusions (in particular their boundary behaviour and conditions under which the allelic frequencies at different loci evolve independently). If mutation rates are strictly positive then the limiting diffusion is reversible and, under some assumptions, the critical points of the stationary density can be characterised.

Article information

Source
Electron. J. Probab., Volume 16 (2011), paper no. 78, 2122-2181.

Dates
Accepted: 7 November 2011
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464820247

Digital Object Identifier
doi:10.1214/EJP.v16-932

Mathematical Reviews number (MathSciNet)
MR2861670

Zentralblatt MATH identifier
1244.60082

Subjects
Primary: 60J20: Applications of Markov chains and discrete-time Markov processes on general state spaces (social mobility, learning theory, industrial processes, etc.) [See also 90B30, 91D10, 91D35, 91E40]
Secondary: 92D25: Population dynamics (general) 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx]

Keywords
Moran model population genetics multilocus models assortative mating diploid selection diffusion approximation

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Etheridge, Alison; Lemaire, Sophie. Diffusion Approximation of a Multilocus Model with Assortative Mating. Electron. J. Probab. 16 (2011), paper no. 78, 2122--2181. doi:10.1214/EJP.v16-932. https://projecteuclid.org/euclid.ejp/1464820247


Export citation

References

  • Baake, E. and Herms, I. (2008). Single-crossover dynamics: finite versus infinite populations. Bull. Math. Biol. 70, no. 2, 603–624.
  • Bürger, R. (2000). The mathematical theory of selection, recombination, and mutation. Wiley Series in Mathematical and Computational Biology. John Wiley & Sons, Ltd., Chichester, xii+409 pp. ISBN: 0-471-98653-4.
  • Cerrai, S. and Clément, P. (2004). Well-posedness of the martingale problem for some degenerate diffusion processes occurring in dynamics of populations. Bull. Sci. Math. 128, no. 5, 355–389.
  • Christiansen, F. B. (2000). Population Genetics of Multiple Loci. Wiley Series in Mathematical & Computational Biology. John Wiley & Sons Inc.. New York.
  • Denniston, C. and Crow, J. (1990). Alternative fitness models with the same allele frequency dynamics. Genetics. 125:201–205.
  • Devaux, C. and Lande, R. (2008). Incipient allochronic speciation due to non-selective assortative mating by flowering time, mutation and genetic drift. Proc. R. Soc. B. 275:2723–2732.
  • Etheridge, A. M. (2011). Some mathematical models from population genetics. Lectures from the 39th Probability Summer School held in Saint-Flour, 2009. Lecture Notes in Mathematics, 2012. Springer, Heidelberg, viii+119 pp. ISBN: 978-3-642-16631-0 (Review).
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, x+534 pp. ISBN: 0-471-08186-8.
  • Ethier, S. N. and Nagylaki, T. (1980). Diffusion approximations of Markov chains with two time scales and applications to population genetics. Adv. in Appl. Probab. 12, no. 1, 14–49.
  • Ethier, S. N. and Nagylaki, T. (1989). Diffusion approximations of the two-locus Wright-Fisher model. J. Math. Biol. 27, no. 1, 17–28.
  • Ewens, W. J. (2004). Mathematical population genetics. I. Theoretical introduction. Second edition. Interdisciplinary Applied Mathematics, 27. Springer-Verlag, New York, xx+417 pp. ISBN: 0-387-20191-2.
  • Fukushima, M. and Stroock, D. (1986). Reversibility of solutions to martingale problems. Probability, statistical mechanics, and number theory, 107–123, Adv. Math. Suppl. Stud., 9, Academic Press, Orlando, FL.
  • Geiringer, H. (1944). On the probability theory of linkage in Mendelian heredity. Ann. Math. Statistics 15, 25–57.
  • Higgs, P. and Derrida, B. (1992). Genetic distance and species formation in evolving populations. J. Mol. Evol., 35:454–465.
  • Ikeda, N. and Watanabe, S. (1977). A comparison theorem for solutions of stochastic differential equations and its applications. Osaka J. Math. 14, no. 3, 619–633.
  • Karlin, S. and Taylor, H. M. (1981). A second course in stochastic processes. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, xviii+542 pp. ISBN: 0-12-398650-8.
  • Muirhead, C. and Wakeley, J. (2009). Modeling multiallelic selection using a moran model. Genetics, 182:1141–1157.
  • Nagylaki, T. (1993). The evolution of multilocus systems under the weak selection. Genetics, 134:627–647.
  • Schneider, K. A. (2007). Long-term evolution of polygenic traits under frequency-dependent intraspecific competition. Theor. Pop. Biol., 71:342–366.
  • Yamada, T. and Watanabe, S. (1971). On the uniqueness of solutions of stochastic differential equations. J. Math. Kyoto Univ. 11, 155–167.